Alert archive / Kansas / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 9, NWS Topeka, KS

April 5, 2010Brown County, Nemaha County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Apr 5, 2010, 10:26 AM CDT for Brown County, Nemaha County, Kansas. It was in force for 34 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 5, 2010, 10:26 AM CDT (15:26 UTC)
Expired
Apr 5, 2010, 11:00 AM CDT
In force
34 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Brown County, KS, Nemaha County, KS

The radar

The Topeka radar (KTWX), 98 km from the middle of the area, began a volume at 15:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 5, 10:52 AM CDTHAIL 0.25Powhattan, KS
Apr 5, 10:55 AM CDTHAIL 0.752 Sw Hiawatha, KS
Apr 5, 11:06 AM CDTHAIL 0.54 Sw Robinson, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 5, 7:14 AM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 3.4 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2010-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2010-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 179 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2586 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
179 m²/s²
0-3 km storm-relative helicity
404 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

515 
WUUS53 KTOP 051526
SVRTOP
KSC013-131-051600-
/O.NEW.KTOP.SV.W.0009.100405T1526Z-100405T1600Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1026 AM CDT MON APR 5 2010

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BROWN COUNTY IN NORTHEAST KANSAS...
  SOUTHEASTERN NEMAHA COUNTY IN NORTHEAST KANSAS...

* UNTIL 1100 AM CDT

* AT 1025 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR WETMORE...OR 13 MILES WEST OF HORTON...
  MOVING NORTHEAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  POWHATTAN...
  HIAWATHA...
  HAMLIN...
  ROBINSON...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE FOR LARGE HAIL AS WELL
AS DEADLY CLOUD TO GROUND LIGHTNING.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

&&

LAT...LON 3984 9533 3964 9571 3965 9578 3961 9579
      3964 9587 4000 9560
TIME...MOT...LOC 1526Z 220DEG 34KT 3966 9577
WIND...HAIL <50MPH 1.00IN

$$
3 follow-up statements
409 
WWUS53 KTOP 051539
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1039 AM CDT MON APR 5 2010

KSC131-051547-
/O.CAN.KTOP.SV.W.0009.000000T0000Z-100405T1600Z/
NEMAHA-
1039 AM CDT MON APR 5 2010

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN NEMAHA COUNTY HAS
BEEN CANCELLED...

AT 1037 AM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE 
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD EXITED THE 
AREA...THUS THE WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL NOON CDT. 

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3965 9578 3973 9578 4000 9560 3984 9533
      3965 9570
TIME...MOT...LOC 1537Z 220DEG 33KT 3973 9569
WIND...HAIL <50MPH <.50IN

$$

KSC013-051600-
/O.CON.KTOP.SV.W.0009.000000T0000Z-100405T1600Z/
BROWN-
1039 AM CDT MON APR 5 2010

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 AM CDT
FOR BROWN COUNTY...

AT 1037 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED 5 MILES SOUTHWEST OF POWHATTAN...OR 10
MILES WEST OF HORTON...MOVING NORTHEAST AT 40 MPH.

LOCATIONS IMPACTED INCLUDE...
KICKAPOO INDIAN RESERVATION...POWHATTAN...HIAWATHA...HAMLIN AND 
ROBINSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE OUTSIDE...SEEK SHELTER IN A BUILDING AWAY FROM WINDOWS.
DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING
ARE LIKELY WITH THIS STORM.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

&&

LAT...LON 3965 9578 3973 9578 4000 9560 3984 9533
      3965 9570
TIME...MOT...LOC 1537Z 220DEG 33KT 3973 9569
WIND...HAIL <50MPH 1.00IN

$$
980 
WWUS53 KTOP 051551
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1051 AM CDT MON APR 5 2010

KSC013-051600-
/O.CON.KTOP.SV.W.0009.000000T0000Z-100405T1600Z/
BROWN-
1051 AM CDT MON APR 5 2010

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 AM CDT
FOR BROWN COUNTY...

AT 1049 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED NEAR POWHATTAN...OR 7 MILES SOUTHWEST
OF HIAWATHA...MOVING NORTHEAST AT 35 MPH.

LOCATIONS IMPACTED INCLUDE...
HIAWATHA AND ROBINSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE FOR LARGE HAIL AS WELL
AS DEADLY CLOUD TO GROUND LIGHTNING.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

&&

LAT...LON 3977 9569 3998 9557 3984 9533 3972 9557
TIME...MOT...LOC 1551Z 223DEG 32KT 3979 9560
WIND...HAIL <50MPH 1.00IN

$$
211 
WWUS53 KTOP 051600
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1100 AM CDT MON APR 5 2010

KSC013-051610-
/O.EXP.KTOP.SV.W.0009.000000T0000Z-100405T1600Z/
BROWN-
1100 AM CDT MON APR 5 2010

...THE SEVERE THUNDERSTORM WARNING FOR BROWN COUNTY HAS EXPIRED...

AT 1100 AM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO
LONGER SEVERE...THUS THE WARNING HAS EXPIRED.

RADAR INDICATED THAT HEAVY RAIN AND SMALL HAIL WERE STILL POSSIBLE 
FROM THUNDERSTORMS AS THEY MOVE NORTHEAST ACROSS CENTRAL AND EASTERN 
BROWN COUNTY. 

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT. STAY ALERT TO THE
WEATHER.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3977 9569 3998 9557 3984 9533 3972 9557
TIME...MOT...LOC 1600Z 223DEG 32KT 3985 9553
WIND...HAIL <50MPH <.50IN

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 6:11 AM CDT, 4 hours 15 minutes earlier.

Area forecast discussion, Apr 5, 6:11 AM CDT, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
611 AM CDT MON APR 5 2010

.UPDATE...UPDATED FOR 12Z AVIATION.

&&

.AVIATION...SCATTERED THUNDERSTORMS WILL OCCUR TODAY AND TONIGHT.
TIMING AND COVERAGE WILL BE DIFFICULT TO PIN DOWN SO WILL COVER
IT WITH CB AND AMEND WHEN NECESSARY. A WARM FRONT WILL MOVE NORTH
ACROSS ALL SITES TODAY. WIND WILL SHIFT TO THE SOUTH AND INCREASE
TO 10 TO 15 KTS WITH GUSTS TO AROUND 25 KTS. CIGS WILL LOWER AFTER
THE WARM FRONT PASSES AS DEEPER MOISTURE MOVES INTO THE AREA.
ANOTHER ROUND OF THUNDERSTORMS WILL BE POSSIBLE LATER THIS EVENING
BUT COULD REMAIN NORTH OF THE TERMINALS. MVFR CIGS WILL HANG
AROUND THROUGH THE LATTER HALF OF THE TAF PD.

SALLY

&&

.PREV DISCUSSION... /ISSUED 332 AM CDT MON APR 5 2010/

DISCUSSION...SFC BOUNDARY WAS OVER THE KS/OK BORDER AT 08Z. SOME ELEVATED
TSRA HAVE FORMED IN THE WARM SECTOR TO THE SOUTH OF THE BOUNDARY
AND WERE MOVING NORTH INTO SOUTHERN KANSAS. H5 CLOSED LOW WAS JUST
OFF THE PACNW COAST. SW FLOW AT H5 WAS OVER KANSAS WITH A FEW WEAK
SHWVS PASSING THROUGH IN SOUTHERN KANSAS.

TODAY/TONIGHT...AFOREMENTIONED BOUNDARY IS FORECAST TO MOVE NORTH AS
A WARM FRONT LATER THIS MORNING.  WIND/TEMPS/DEWPOINTS WILL INCREASE
TODAY AS THE FRONT LIFTS NORTH.  AS THIS FRONT MOVES NORTH THERE
WILL BE A CHANCE FOR TSRA THIS MORNING THROUGH THE CWA AS ELEVATED
CAPES RANGE FROM 1000 TO 1500 J/KG. WITH STRONG WARMING BEHIND THE
FRONT AN EML WILL STRENGTHEN AND KEEP A LID ON ANY SURFACE BASED
CONVECTION EARLY THIS AFTERNOON.  HOWEVER AS THIS FRONT SLOWLY MOVES
NORTH...THERE WILL BE A BETTER CHANCE FOR TSRA LATE THIS EVENING AS
THE CAP WEAKENS AND BOTH THE NAM/GFS TARGET THE FAR NORTHERN PORTION
OF THE CWA WITH 0-1K SHEAR OF 25-30 KTS AND MUCAPES OF AROUND 2500
J/KG.  THE LLJ ALSO INCREASES TO 50-60 KTS TONIGHT ALONG WITH A MORE
SIGNIFICANT SHWV PASSING THROUGH.  THAT SAID HAVE CONFINED THE
HIGHEST POPS TO THE KS/NE BORDER.  TEMPS TODAY WILL AGAIN WARM INTO
THE LOWER AND MID 80S AS STRONG WARM ADVECTION TAKES PLACE THROUGH
THE DAY.

TUESDAY/TUESDAY NIGHT...SFC CDFNT ASSOCIATED WITH THE PACNW CLOSED
LOW WILL ENTER WESTERN KS ON TUES MORNING.  WARM MOIST AIR WILL
CONTINUE TO ADVECT INTO EASTERN KANAS ON TUES RESULTING IN AFTERNOON
MLCAPES OF AROUND 2000 J/KG.  TSRA WILL DEVELOP ALONG THE FRONT AS
IT PROGRESSES THROUGH THE STATE WITH THE BEST TIME FOR ARRIVAL IN
THE TOP CWA LATE TUES AFTERNOON/EVENING.  AFTER THE LINE MOVES
THROUGH SHOWERS AND THUNDERSTORMS WILL LINGER AS WRAPAROUND MOISTURE
BEHIND THE H5 LOW MOVES THROUGH.

WEDNESDAY...AS THE H5 LOW IS VERY SLOW TO PASS THROUGH HAVE LEFT A
LINGERING CHANCE OF PRECIP ON WED MORNING.

THURSDAY AND FRIDAY...DRY AND COOLER CONDITIONS CAN BE EXPECTED ON
FRIDAY AS SFC HIGH PRESS DOMINATES THE PLAINS.

SALLY

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Apr 5, 4:28 AM CDT, 5 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
428 AM CDT MON APR 5 2010

KSZ008>012-020>024-026-034>040-054>056-058-059-060930-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
428 AM CDT MON APR 5 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE STORMS TODAY AND TONIGHT. FOR
THIS MORNING...THE MAIN THREAT WITH ANY STORM THAT FORMS WILL BE
LARGE HAIL. LATER THIS AFTERNOON...A SECOND ROUND OF THUNDERSTORMS
WILL BE POSSIBLE WITH LARGE HAIL...DAMAGING WIND AND FREQUENT
LIGHTNING THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE IS A SLIGHT RISK FOR SEVERE STORMS ON TUESDAY. A COLD FRONT
WILL MOVE ACROSS KANSAS ON TUESDAY. A LINE OF THUNDERSTORMS WILL
FORM ALONG THE COLD FRONT WHICH WILL MOVE THROUGH NORTHEAST AND
EAST CENTRAL KANSAS FROM TUESDAY AFTERNOON INTO THE EVENING. THE
MAIN THREATS WITH TUESDAYS STORMS WILL BE DAMAGING WIND AND LARGE
HAIL.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY TODAY.

In the hours before

Special weather statement, Apr 5, 8:48 AM CDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
848 AM CDT MON APR 5 2010

KSZ039-040-051415-
DOUGLAS-SHAWNEE-
848 AM CDT MON APR 5 2010

...SIGNIFICANT WEATHER ALERT FOR SHAWNEE AND DOUGLAS COUNTIES...

THROUGH 915 AM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 40
MPH ACROSS EXTREME SOUTHERN PORTIONS OF SHAWNEE AND SOUTHWESTERN
DOUGLAS COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL. SOME LOCATIONS
THAT COULD BE AFFECTED INCLUDE RICHLAND AND CLINTON LAKE.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT.
Local storm report, Apr 5, 8:49 AM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
849 AM CDT MON APR 05 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0846 AM     HAIL             7 SW TOPEKA             38.98N 95.77W
04/05/2010  E1.00 INCH       SHAWNEE            KS   NWS EMPLOYEE

&&

MRC
Local storm report, Apr 5, 8:52 AM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
852 AM CDT MON APR 05 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0849 AM     HAIL             7 WSW TOPEKA            39.01N 95.80W
04/05/2010  M1.00 INCH       SHAWNEE            KS   NWS EMPLOYEE

&&

MRC
Local storm report, Apr 5, 8:53 AM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
853 AM CDT MON APR 05 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0852 AM     HAIL             4 SW TOPEKA             39.01N 95.73W
04/05/2010  M1.00 INCH       SHAWNEE            KS   BROADCAST MEDIA

&&

MRC
Local storm report, Apr 5, 9:06 AM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
906 AM CDT MON APR 05 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0902 AM     HAIL             TOPEKA                  39.05N 95.68W
04/05/2010  E0.88 INCH       SHAWNEE            KS   BROADCAST MEDIA

&&

MRC
Local storm report, Apr 5, 9:32 AM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
932 AM CDT MON APR 05 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0922 AM     HAIL             1 W LAWRENCE            38.97N 95.25W
04/05/2010  E0.25 INCH       DOUGLAS            KS   NWS EMPLOYEE

&&

MRC

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 6:33 AM CDTSevere Thunderstorm WarningTOPDouglas42 min
Apr 5, 6:58 AM CDTSevere Thunderstorm WarningTOPLyon, Morris32 min
Apr 5, 7:27 AM CDTSevere Thunderstorm WarningTOPLyon, Osage48 min
Apr 5, 7:35 AM CDTSevere Thunderstorm WarningTOPMorris, Wabaunsee40 min
Apr 5, 8:10 AM CDTSevere Thunderstorm WarningTOPDouglas, Osage, Shawnee35 min
Apr 5, 8:36 AM CDTSevere Thunderstorm WarningTOPDouglas, Jefferson, Shawnee39 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.